Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 202, NWS Mobile, AL

June 21, 2003Santa Rosa County, Florida

NWS Mobile, AL issued this severe thunderstorm warning at Jun 21, 2003, 3:45 PM CDT for Santa Rosa County, Florida. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2003, 3:45 PM CDT (20:45 UTC)
Expired
Jun 21, 2003, 4:15 PM CDT
In force
30 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Santa Rosa County, FL

The radar

The Mobile radar (KMOB), 104 km from the middle of the area, began a volume at 20:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 8.8 hours before the alert went out and 247 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2003-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 982 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2003-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
982 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 212045 CCA
SVRMOB
FLC113-212115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
337 PM CDT SAT JUN 21 2003

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SANTA ROSA COUNTY IN NORTHWEST FLORIDA

* UNTIL 415 PM CDT

* AT 337 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES NORTHWEST OF PACE...MOVING NORTHEAST AT
  15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PACE BY 340 PM CDT
  MULAT...AVALON BEACH BY 345 PM CDT
  CHUMUCKLA...WOODLAWN BEACH BY 350 PM CDT
  BAGDAD BY 405 PM CDT

ADDITIONAL SEVERE STORMS MAY ALSO FORM OVER SANTA ROSA COUNTY DURING 
THE PERIOD OF THIS WARNING. REFERE TO SEVERE WEATHER STATEMENTS FOR 
UPDATES ON THIS SITUATION.

STRONG DAMAGING WIND AND HEAVY RAIN ARE LIKELY WITH THIS STORM.  IF 
IN THE PATH OF THIS STORM...TAKE COVER IN A STURDY SHELTER UNTIL THE 
STORM HAS PASSED.

LAT...LON 3073 8728 3037 8707 3041 8686 3088 8730

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:10 PM CDT, 35 minutes earlier.

Area forecast discussion, Jun 21, 3:10 PM CDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
310 PM CDT SAT JUN 21 2003

SHORT TERM...AN UPPER LEVEL DISTURBANCE IS FORECAST TO ADVANCE SLOWLY
EASTWARD OUT OF LOUISIANA TONIGHT AND MOVE EAST ACROSS THE MARINE
AREA ON SUNDAY. AT THE SURFACE...A FRONTAL ZONE HAS SETTLED INTO THE
SOUTHEAST. AS A LARGE LOW PRESSURE SYSTEM OVER THE MID ATLANTIC LIFTS
OUT TO THE NORTHEAST...THE GULF COAST FRONT WILL BE SLOW TO MOVE...
REMAINING NEARLY STATIONARY THROUGH SUNDAY. THUS...WILL MAINTAIN
SOME MENTION OF SHOWERS AND THUNDERSTORMS...MORE PREVALENT ACROSS
THE COASTAL COUNTIES...ON OUT INTO THE GULF WATERS. A CHANGE TO
A MORE CLIMATOLOGICALLY LOOKING UPPER AIR PATTERN IS COMING. DRIER
AND WARMER CONDITIONS ARE FORECAST INTO THE FORECAST AREA BY MONDAY
AS UPPER LEVEL HEIGHTS EXPAND EASTWARD ACROSS THE DEEP SOUTH. AS
FOR OVERNIGHT MINS...LOWERING DEWPOINTS...LIGHT WINDS AND CLEARING
SKIES LATE WEEKEND INTO EARLY NEXT WEEK...OVERNIGHT MINS INTO THE
60S OVER PORTIONS OF THE INTERIOR.

LONG TERM...HEADING INTO THE MIDDLE PART OF NEXT WEEK...IT APPEARS
WE WILL SEE THE UPPER RIDGE HOLD ITS GRIP OVER THE DEEP
SOUTH. COMPRESSIONAL SINKING AND WARMING ALOFT FROM THIS FEATURE
SUGGESTS LITTLE TO NO RAIN TUESDAY AND WEDNESDAY. CONCERN FOCUSES ON
INCREASED HEAT AS THERMOMETERS ARE FORECAST TO RISE THROUGH THE 90S.
A WEAK FRONT IS FORECAST TO SETTLE SOUTHWARD INTO THE LOWER
MISSISSIPPI RIVER VALLEY THURSDAY. WILL RE-INTRODUCE A SMALL CHANCE
OF SHOWERS AND THUNDERSTORMS FOR LATE NEXT WEEK WITH FRONTAL ZONE
BRINGING A RETURN TO DEEP MOISTURE ACROSS THE AREA THROUGH
SATURDAY.

MARINE...MADE ADJUSTMENTS TO WIND DIRECTIONS AS WE EXPECT WEAK WAVE
OF LOW PRESSURE TO PASS TO THE SOUTH OF THE AREA. A BRIEF BUILD IN
SEAS LATE THIS WEEKEND...DROPPING OFF INTO NEXT WEEK UNDER
INFLUENCE OF HIGH PRESSURE

FIRE...NO CONCERNS IN THE SHORT TERM. RH LOWERS HEADING INTO THE
EARLY PART OF NEXT WEEK. NOT ANTICIPATING TO MEET ANY
CRITICAL CRITERIA THOUGH. /10

.PRELIMINARY TEMPS / POPS...

MOBILE     72 89 71 92 / 70 80 00 00
PENSACOLA  74 88 72 91 / 70 80 00 00
DESTIN     76 87 73 89 / 50 80 00 00
EVERGREEN  67 89 65 93 / 50 50 00 00
WAYNESBORO 70 89 67 93 / 50 20 00 00
CAMDEN     67 89 65 93 / 20 20 00 00

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.
Hazardous weather outlook, Jun 21, 6:15 AM CDT, 9 hours 30 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-211600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
615 AM CDT SAT JUN 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR
SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS
THE REGION TODAY...ESPECIALLY ACROSS THE COASTAL COUNTIES OF ALABAMA
AND NORTHWEST FLORIDA.  THERE WILL BE THE USUAL RISK OF LIGHTNING
WITH THE THUNDERSTORMS AND PERIODS OF BRIEF HEAVY RAINS.  THE HEAVY
RAINS ALONG THE COASTAL COUNTIES COULD PRODUCE SOME LOCALIZED
FLOODING TODAY.  ATMOSPHERIC CONDITIONS ALSO APPEAR SOMEWHAT
FAVORABLE FOR THE FORMATION OF BRIEF WATERSPOUTS OVER THE GULF
COASTAL WATERS.

OTHERWISE...NO SEVERE OR OTHERWISE HAZARDOUS WEATHER IS ANTICIPATED
THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...(SUNDAY THROUGH FRIDAY)

A DRIER AIRMASS WILL MOVE ACROSS THE REGION SUNDAY INTO MONDAY WITH
MUCH DIMINISHED CHANCES OF THUNDERSTORMS.  NO HAZARDOUS WEATHER IS
ANTICIPATED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS AND STORM SPOTTERS SHOULD NOT BE
NECESSARY.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 3:38 PM CDTSevere Thunderstorm WarningMOBSanta Rosa37 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.